Can Vitamins Change the Color of Your Bowel Movement?

It can be rather alarming when you go to the toilet for your daily business and notice that the color of your stool has changed. However, there's no need to panic. If you've introduced a new vitamin, mineral or other type of supplement into your daily regimen, that might just be the cause. However, changes in stool color can also indicate a serious health problem, so if withholding the vitamin for a couple of days doesn't clear things up, be sure to tell your doctor.

Certain vitamins can change the color of your stool. Credit: seb_ra/iStock/GettyImages

Read more: Vitamins and Bloating

Tips

Vitamins can, indeed, change the color of your bowel movement and are one of the most common reasons for the surprising change in the appearance of your stool.

Iron Supplements

Iron supplements are given to build red blood cell counts in people suffering from anemia. They're also often recommended to women to compensate for blood loss experienced during menstrual periods.

Whether taken as a tablet or in liquid form, iron supplements are one of the main reasons for the occurrence of darker than normal, dark green, or even black stool. If you take an iron supplement or a multivitamin that contains iron, you should know that darkened stool is a common side effect and may even be a sign that the therapy is working, according to Medline Plus.

Go Green With Chlorophyll

Chlorophyll is a popular supplement believed to have numerous benefits, from lessening chemotherapy side effects to curing diabetes. While there's little research to support these health claims, it's fairly clear, according to the Mayo Clinic, that chlorophyll is safe for human consumption.

And what's not to like? Get your chlorophyll in a shot of wheatgrass juice, and enjoy the head-clearing medicinal, yet abundantly organic, taste. If you really like the stuff, go for it. But don't be surprised if your stool appears green. Why? Well, just consider how much chlorphyll-containing grass a horse eats — then follow him around for a day.

Supplements With Carotenoids

Vegetables get their vibrant colors from a group of pigments called carotenoids, and taking multivitamins or supplements with high levels of them — beta carotene is a common one — may cause your poo to turn yellow, orange or other colors of the rainbow, according to the GI Society.

Read more: Vitamins That Are Good for Stress and Depression

Other Whole-Food Supplements

There are actually many nutritional whole-food supplements made from organic plant matter. Turmeric and its active ingredient curcumin, licorice root and antioxidants in the form of red wine flavonoids are just a few of the smorgasbord of ground-up plant matter that you can swallow in pill form.

Though possibly bewildering to those with concerns about their stool colors, medical science has yet to begin controlled studies to bring the poop chart and the color wheel into alignment. But if you're ingesting large quantities of these supposedly life-enhancing products, it's quite possible that you could wind up changing the color of your stool in all sorts of ways.

Antacids — Their "Other" Effect

Bismuth subsalicylate is an ingredient used in certain aids for acid indigestion or diarrhea. Found in Pepto-Bismol, Kaopectate and similar over-the-counter medications, it can cause bowel movements to result in dark or black stool, just as iron supplements do. But bismuth subsalicylate, as well as calcium supplements, can also go the other way, turning your stool light, white or clay-colored, according to WebMD.

Glitter Pills

Nowadays there are even pills that turn the fruits of your bowel movements into rainbow-colored glitter, though their health benefits haven't been studied — probably because there aren't any.

Read more: Vitamins for Itching

references
Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.